Health and safety can change in the blink of an eye, and one of the most severe ways that can happen is through having an allergic reaction and experiencing anaphylaxis. Anaphylaxis is caused by the over-release of chemicals, specifically histamines, which force a person’s body to go into shock. There is a wide spectrum of reactions that one can have during anaphylaxis – ranging from mild to life-threatening. It’s critical that patients and providers know what to look for to identify allergic reactions and anaphylaxis and remain proactive in seeking treatment.
Symptoms of anaphylaxis
Time is of the essence when it comes to treatment of anaphylaxis. According to the Mayo Clinic, in most cases, reactions can start to occur within minutes of exposure, but sometimes symptoms can be delayed anywhere between 30 minutes or longer in rare cases. Some of the signs and symptoms include:
- Hives or other skin reactions
- Low blood pressure
- Swollen tongue or throat
- Weak and rapid pulse
- Nausea, vomiting or diarrhea
- Dizziness or fainting
These reactions can be a result of a variety of catalysts, but some particularly common culprits are:
- Particular foods: Common items include: peanuts, tree nuts, cow’s milk and hen’s eggs.
- Medications: The most common medication is non-steroidal anti-inflammatories.
- Insect stings: Insects that top the charts are bees, wasps, hornets, yellow jackets and fire ants.
Treatment of anaphylaxis
When experiencing anaphylaxis, sometimes cardiopulmonary resuscitation may be initiated if the patient stops breathing or their heart stops beating. According to Mayo Clinic, there are a handful of medications that are commonly administered in addition to performing CPR. This list includes:
- Epinephrine aimed at reducing the body's allergic response
- Oxygen to assist the patient with breathing
- Intravenous (IV) antihistamines and cortisone to reduce inflammation of the air passages and improve breathing
- A beta-agonist administered to relieve breathing symptoms
It’s important to familiarize yourself with the medications associated with anaphylaxis in order to best prepare for an emergency.
Knowing how to manage the airway when treating someone experiencing anaphylaxis is key. Proper positioning should be taken into consideration to ensure that circulation is flowing throughout the body. According to the Allergy and Asthma Network, the proper steps include:
- Supplying the patient with supplemental oxygen
- Inserting intravenous catheters to administer medication and fluids
- Monitoring the patient’s heart rate, blood pressure, respiration and oxygen level
- Maintaining the patient’s airway, which may require intubation
These steps are crucial for ensuring that patients survive the severe symptoms of anaphylaxis, and general awareness of this checklist can help reduce the number of annual deaths.
According to Allergy and Asthma Network, one in every 20 Americans has experienced anaphylaxis, and there are approximately 225 anaphylaxis fatalities every year. Now, we know that not every reaction is severe, but the number of severe reactions tallies an alarming number. Almost 50% of adults experience severe reactions, and 40% of children have detrimental anaphylactic repercussions, with 25% of those cases occurring in school without prior diagnosis. In addition to the fatalities caused, there is a huge financial burden associated with anaphylaxis totaling $1.2 billion annually.
Protect yourself and others from fatalities
It’s best to always be prepared, especially if you or someone you know has a severe allergy that has been identified. The best way to avoid anaphylaxis is to stay away from things that may trigger your allergies, and always have a way to self-administer epinephrine in the occurrence of an allergy attack.